Texas, 2009

Flash Flooding and Heavy Rain in Texas, April 18, 2009

April 18, 2009 · NWS LCH · 7 events in 2 counties and zones

A mesoscale convective system moved across coastal southeast Texas during the evening hours on April 18, with strong winds and numerous reports of flash flooding received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A mesoscale convective system moved across coastal southeast Texas during the evening hours on April 18, with strong winds and numerous reports of flash flooding received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 12:01 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 18, 12:01 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
101 PM CDT SAT APR 18 2009

.AVIATION...
LARGE TSRA COMPLEX BEGINNING TO SHOW MOVEMENT THIS AFTERNOON...
APPROACHING KBPT TERMINAL BY 20Z. LOW LEVEL INFLOW AHEAD OF THIS
COMPLEX WAS QUITE STRONG EARLIER THIS MORNING...WITH SE WINDS
22G30 COMMON FROM 09-15Z. SINCE THEN...WINDS SLACKED OFF
SLIGHTLY...BUT STILL EXPECTING 18G26KT FOR THE NEXT COUPLE OF
HOURS. FURTHER EAST...THE LOW LEVEL INFLOW KICKED IN 12Z FOR
KLCH WITH EQUALLY STRONG WINDS...AND 15Z FOR KARA. KLFT HAS NOT
RESPONDED YET TO THIS LOW LEVEL INFLOW...BUT EXPECTED TO SHORTLY.
ANYRATE...CONDITIONS WILL DETERIORATE RAPIDLY WITH THE ARRIVAL OF
TSRA COMPLEX WITH MIFR/IFR CEILINGS/VSBYS USUALLY ASSOCIATED WITH
TSRA...AS WELL AS WINDS VRB25G35KT POSSIBLE. THIS COMPLEX WILL
LIKELY EXIT THE REGION FROM W TO E THIS EVENING...WITH LINGERING
SHRA/TSRA EXPECTED BEFORE ENDING EARLY SUN MORNING.

DML

&&

.PREV DISCUSSION... /ISSUED 1053 AM CDT SAT APR 18 2009/

UPDATE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM CRP TO HGX
NORTH INTO WESTERN ARKANSAS. THIS IS ANOTHER SLOW MOVING HEAVY
RAIN EVENT THAT WILL MOVE INTO SE TX OVER THE NEXT SEVERAL HOURS
AND INTO SOUTHWEST LOUISIANA THIS AFTERNOON. RAINFALL TOTALS FROM
THIS LATEST EVENT IS EXPECTED TO RUN ABOUT 2 TO 4 INCHES FOR SE TX
AND SW LA WHILE S-CNTRL LA WILL RECEIVE ABOUT 1 TO 3 INCHES THROUGH
THE OVERNIGHT HOURS. LOCALLY 5 TO 9 INCHES WILL BE POSSIBLE FOR SE
TX AND SW LOUISIANA NORTH OF THE I-10 CORRIDOR.

THE PRESSURE GRADIENT REMAINS STRONG AND THE LAKE WIND ADVISORY
HAS BEEN EXTEND INTO S-CNTRL LA AND UNTIL 4 PM.

PREV DISCUSSION... /ISSUED 756 AM CDT SAT APR 18 2009/

UPDATE...
PRESSURE GRADIENT HAS TIGHTENED RAPIDLY THIS MORNING AS LOW
PRESSURE DEEPENS WEST OF THE AREA. THESE STRONG WINDS HAVE
OCCURRED PRIMARILY IN A ZONE ALONG I-10 FROM BEAUMONT TO LAKE
CHARLES SOUTH TO ABOUT 20 NM OFFSHORE. BECAUSE OF THIS...HAVE
REISSUED THE SMALL CRAFT ADVISORY FOR THE COASTAL ZONES WEST OF
INTRACOASTAL CITY AS WELL AS SABINE AND CALCASIEU LAKES. IN
ADDITION...HAVE ALSO ISSUED A LAKE WIND ADVISORY FOR SE TX AND FAR
SW LA. THESE ADVISORIES ARE ANTICIPATED TO BE SHORT-LIVED AS WINDS
ARE EXPECTED TO BEGIN WEAKENING BY LATE MORNING. 24

PREV DISCUSSION... /ISSUED 646 AM CDT SAT APR 18 2009/

AVIATION...WITH THE EXCEPTION OF STRONG GUSTY WINDS IN THE WAKE
OF THE LINE OF THUNDERSTORMS EARLIER THIS MORNING...A SHORT BREAK
IN THE ACTIVITY IS OCCURRING AT THE KBPT...KAEX AND KLCH
TERMINALS. AT KLFT AND KARA...ACTIVITY SHOULD BECOME END FOR A
SHORT TIME LATER THIS MORNING. ANOTHER THUNDERSTORM COMPLEX IS
GETTING ORGANIZED ACROSS EAST CENTRAL TEXAS AT THIS TIME AND IS
POISED TO MOVE ACROSS THE AREA IN THE LATE MORNING AND AFTERNOON.
AGAIN GUSTY WINDS AND REDUCED VISBYS IN MODERATE TO HEAVY RAINS.
BEST CHANCE FOR CATEGORICAL CONDITIONS ARE AT KAEX.

PREV DISCUSSION... /ISSUED 501 AM CDT SAT APR 18 2009/

SYNOPSIS...
UPPER AIR ANALYSIS/WATER VAPOR SHOWS LARGE UPPER LEVEL LOW CURRENTLY
SPINNING ALONG THE NM/CO BORDER. PROFILERS AND UPPER AIR PLOTS
SHOW DIFFLUENT FLOW IN THE UPPER LEVELS OVER THE SRN PLAINS WITH A
STRONG DISTURBANCE PASSING OVER LA AND A SECOND DISTURBANCE
BEGINNING TO TAKE SHAPE ACRS S TX. AT THE SFC...A WARM FRONT IS
LOCATED ACRS S TX EXTENDING OUT ACRS THE NW GULF OF MEXICO.
EAST-SOUTHEAST WINDS ARE NOTED ACRS SE TX AND SRN LA NORTH OF THIS
BOUNDARY. REGIONAL RADAR MOSAIC SHOWS AN AREA OF LIGHT TO
MODERATE RAIN ACRS SRN LA WITH NUMEROUS SHOWERS AND THUNDERSTORMS
EXTENDING FROM THE TX CST NEAR CRP NE INTO SWRN LA.

DISCUSSION...
THE UPPER LOW WILL CONTINUE TO MOVE SLOWLY EAST TODAY...THEN
ACCELERATING EAST ON SUNDAY IN RESPONSE TO A DEEPENING TROUGH OVER
SRN CANADA BACKED BY A STRONG MID-UPPER LEVEL JET DROPPING INTO
THE NRN PLAINS. AT THE SFC...LOW PRESSURE AND ITS ASSOCIATED COLD
FRONT LOCATED OVER WRN TX WILL BE SLOW TO MOVE EAST ON SATURDAY.
THE SFC LOW/COLD FRONT WILL FINALLY MOVE TOWARD THE MS VALLEY
SUNDAY AS THE UPPER LOW LIFTS OUT.

FOR TODAY...ANOTHER IN A SERIES OF SHORTWAVES WILL TRAVERSE THE
AREA. WIDESPREAD LIFT ACRS THE REGION ACCOMPANIED BY INCREASING
DEW POINTS AS THE WARM FRONT LIFTS NORTH SHOULD PROVIDE ENOUGH
INSTABILITY TO SUPPORT THE DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS. TWO ISSUES OF CONCERN FOR TODAY: FLOODING AND
SEVERE WEATHER. HAVE ADDRESSED THE FLOOD POTENTIAL IN THE
HYDROLOGY SECTION BELOW. CONCERNING THE SEVERE THREAT...SPC HAS
THE AREA WITHIN A SLIGHT RISK FOR SEVERE WEATHER. MODELS AND FCST
SOUNDINGS SHOW POTENTIAL FOR SOME STORMS TO REACH STRONG TO SEVERE
LEVELS...MAINLY THIS AFTERNOON THROUGH TONIGHT. GOOD LOW LEVEL
WIND SHEAR AND HELICITIES BETWEEN 200-300 M2/S2...ALONG WITH A
STRENGTHENING LLJ WITH SPEEDS OF UP TO 40 KTS SUPPORT THE
POTENTIAL FOR DAMAGING WINDS...HAIL AND POSSIBLY ISOLATED
TORNADOES.

ALL THIS ACTIVITY WILL SWEEP OFF TO THE EAST BY SUNDAY MORNING AS
THE COLD FRONT PUSHES THROUGH THE AREA. DRIER AIR WILL BEGIN
FILTERING IN ON SUNDAY WITH WINDS SHIFTING NW. ALOFT...NWRLY FLOW
IS EXPECTED THROUGH WEDNESDAY MAINTAINING THE DRY PATTERN WITH
COOL MORNINGS AND MILD AFTERNOONS. MOISTURE WILL BEGIN TO INCREASE
TOWARD THE LATTER PART OF THE WEEK AS HIGH PRESSURE SLIDES EAST
AND SOUTHERLY WINDS RETURN. THIS WILL RESULT IN A GENERAL WARMING
TREND BUT NO PRECIPITATION IS EXPECTED.

MARINE...
MODERATE SOUTHEASTERLY WINDS WILL PERSIST THROUGH TONIGHT IN
RESPONSE TO A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE
EAST AND LOW PRESSURE OVER TEXAS. WITHIN 20 NM...WINDS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA AND HAVE
DROPPED THE ADVISORY FOR THIS AREA. THE SCA WILL CONTINUE FROM 20
TO 60 NM OUT AS SEAS TO REMAIN ELEVATED TODAY. WINDS WILL
GRADUALLY SHIFT WEST AS A STRONG COLD FRONT MOVES ACROSS THE
COASTAL WATERS SUNDAY. WINDS WILL BECOME MORE NORTHWESTERLY LATE
SUNDAY IN THE WAKE OF THE FRONT. WINDS AND SEAS WILL GRADUALLY
SUBSIDE THROUGH TUESDAY. HIGH PRESSURE WILL MOVE EAST WEDNESDAY
ALLOWING ONSHORE FLOW TO DEVELOP...WHICH WILL PERSIST THROUGH THE
REMAINDER OF THE WEEK.

HYDROLOGY...
DEEP MOISTURE IN PLACE WITH PWS EXPECTED TO BE AROUND 200 PERCENT
OF NORMAL THIS AFTERNOON. RADAR STORM TOTALS FROM YESTERDAY
INDICATE SOME LOCATIONS FROM NRN HARDIN COUNTY TO SRN ALLEN PARISH
HAD AT LEAST 3 INCHES OF RAIN WITH A COUPLE OF AREAS WITH OVER 5
INCHES. QPF TOTALS INDICATE THAT WIDESPREAD 2 TO 3 INCH TOTALS
WILL BE POSSIBLE THROUGH SUNDAY. WITH THE GROUND SATURATED FROM
YESTERDAYS RAINS...HAVE KEPT THE FLASH FLOOD WATCH GOING WITH THE
POTENTIAL FOR RUNOFF HIGH ACRS THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  64  78  52  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...
     UPPER ST. MARTIN...VERMILION.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Apr 18, 4:46 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

The radar

The Houston radar (KHGX), 97 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Jefferson

When
April 18, 2:30 PM CST to 8:30 PM CST
Where
Jefferson County, Galloway
Reported by
Mesonet
Coordinates
29.930, -94.230

A Jefferson County DD6 mesonet gauge located 1 mile east-northeast of Fannett measured a six-hour rainfall total of 5.43 inches.

Heavy Rain, Jefferson

When
April 18, 2:30 PM CST to 8:30 PM CST
Where
Jefferson County, 3.07 mi WNW of Hamshire
Reported by
Mesonet
Coordinates
29.860, -94.350

A Jefferson County DD6 Mesonet gauge located 2 miles west of Hamshire measured a six-hour rainfall total of 5.71 inches.

Heavy Rain, Jefferson

When
April 18, 2:30 PM CST to 8:30 PM CST
Where
Jefferson County, 1.2 mi W of Morey
Reported by
Mesonet
Coordinates
29.870, -94.290

A Jefferson County DD6 mesonet gauge located 1 mile east-northeast of Hamshire measured a six-hour rainfall total of 5.04 inches.

Heavy Rain, Jefferson

When
April 18, 2:50 PM CST to 5:50 PM CST
Where
Jefferson County, 3.07 mi WNW of Hamshire
Reported by
Mesonet
Coordinates
29.860, -94.350

A Jefferson County DD6 Mesonet gauge located 2 miles west of Hamshire measured a three-hour rainfall total of 5.28 inches.

Heavy Rain, Jefferson

When
April 18, 2:50 PM CST to 5:50 PM CST
Where
Jefferson County, Galloway
Reported by
Mesonet
Coordinates
29.930, -94.230

A Jefferson County DD6 mesonet gauge located 1 mile east-northeast of Fannett measured a three-hour rainfall total of 5.12 inches.

Flash Flood, Jefferson

When
April 18, 5:30 PM CST to 8:30 PM CST
Where
Jefferson County, 1.48 mi W of Fannett to 1.67 mi SSW of Lovell Lake
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.920, -94.275

KFDM-TV and the public reported widespread flash flooding across central and eastern Jefferson County. Several major roadways were underwater in the Fannett and Labelle areas. Numerous roadways and underpasses were flooded in Beaumont, including the intersection of Madison Road and Irving Street. Cars were stalled and submerged in floodwaters on Jimmy Johnson Boulevard between Highway 347 and 9th Avenue in Port Arthur.

Flash Flood, Orange

When
April 18, 5:30 PM CST to 8:30 PM CST
Where
Orange County, 0.99 mi SW of Bridge City to 1.9 mi NNW of Cove City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
30.008, -93.859

KFDM-TV and the public reported widespread flash flooding across Orange County. Several homes in Bridge City and West Orange received minor flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162945, 162946, 162947, 162941, 162942, 162943, 162949.